A drug exanthema usually subsides within a few days after the drug has been discontinued. Within a week at the latest, the symptoms should have passed. Severe allergic reactions or even anaphylactic shock, which is an acute circulatory failure, can take several weeks to recover.
The therapy of a drug exanthema requires that the causative drug is discontinued immediately. If further treatment is necessary, it can be replaced by an alternative substance. Further symptomatic treatment measures can also be taken to alleviate the symptoms: This drug lowers the body’s immune response and can be administered in more severe cases either as suppositories or infusions.
The drug exanthema usually disappears on its own within a few days after the causative drug has been discontinued. In more severe cases, it sometimes takes a few weeks. – To counteract the itching, antihistamines are often used to contain the allergic reaction.
- Cortisone is also used in some cases. Creams and ointments with a high fat content and cortisone can be applied to alleviate local symptoms. Hydrocortisone is usually used. Cortisone inhibits the inflammatory and immune reaction and improves the symptoms. In cases of a very pronounced reaction or symptoms such as shortness of breath, shock and circulatory failure, cortisone is administered via the vein.
The recurrence of a drug exanthema can be counteracted by consistently avoiding the triggering substance. This is particularly important because a second reaction is usually more severe than the first.
The drug exanthema is an allergic type 4 reaction. In this reaction, the affected person is first sensitized, and no rash occurs. This means that when a drug is taken for the first time, the immune system is sensitised but no rash is yet apparent.
The next time the drug is taken, the drug exanthema occurs about 12 – 48 hours after taking the drug, which can look quite different. In most cases the drug exanthema appears in non-sensitized patients on the 9th day of taking the drug. However, an allergic reaction is not always the trigger for a drug exanthema.